ONEIDA COUNTY, N.Y. (WSYR-TV) — The Oneida County Overdose Response Team issuing a ‘Spike Alert’ due to a jump in overdoses.
They believe heroin is to blame for at least four overdoses in the past 24 hours. In the past two weeks, four people have died along with an additional 21 overdoses.
The team believes the heroin is laced with the highly dangerous synthetic opioid fentanyl.
While the spike could be due to a number of causes, such spikes are often related to tainted or potent heroin, including heroin laced with fentanyl, one of the strongest opioids available and associated with greater risk for overdose fatalities. Fentanyl test strips are available by calling ACR Health at 315-793-0661.
“The Oneida County Overdose Response Team is utilizing ODMAP to not only detect potential threats in our community, but to mobilize a more coordinated and informed community response across all sectors to better prevent overdoses and overdose deaths. We are calling on the community and all response partners to join us in implementing response actions to help decrease this overdose spike in our community” said Oneida County Executive Anthony J. Picente Jr.
Some recommended actions include:
- Community members with a substance use disorder (SUD) should connect with organizations that provide treatment, counseling, harm-reduction and Narcan distribution services.
- Local emergency departments can link patient to treatment and services and plan for potential increase in patients with opioid-related conditions.
- First responders can ensure that they have an adequate supply of Narcan and enhance efforts to link individuals to treatment services.
- Mental Health and Substance Abuse Treatment Providers can take actions to increase access to treatment and coordinate mental health services for conditions that can occur with SUD.
- Public Health agencies can work with community partners to monitor overdose surveillance and illicit drug trends and promote access to Narcan
- Community based organizations can provide resources to reduce harms that can occur with SUD and refer individuals to treatment and naloxone provision.
- All are encouraged to post and distribute this alert through individual and organizational contacts including social media networks.
Family and friends of persons at risk of a drug overdose or those using opioids should carry Narcan (Naloxone) and all should be aware of some common signs of overdose:
- Person is not responsive
- Fingertips or lips turn blue or gray
- Breathing is slow, shallow or has stopped
- Person is gurgling or making snoring noises
Narcan is available at various local pharmacies throughout the county – the public is encouraged to dial 2-1-1 to receive assistance in finding Narcan trainings near them, along with information regarding medication drop off boxes and treatment and recovery services. There is now a new text line if you or someone you know is struggling with opioid addiction you can text “opioid” to 898-211 for help.
Always call 911 in a life-threatening situation and do not leave the victim alone. Often, multiple doses of Narcan may be required to reverse an overdose. As a reminder, the Good Samaritan Law states that anyone who in good faith seeks care for themselves or someone experiencing a life-threatening emergency will not be charged or prosecuted for a drug- or alcohol-related offense including possession of drug paraphernalia, with some exceptions.
The Oneida County Overdose Response Team is a subgroup of Oneida County Opioid Task Force. The team was established to address the opioid/heroin overdose crisis in Oneida County. The goals of the team are to use ODMAP surveillance data to reduce the number of overdoses and fatalities.